A doctor explains why it seems your pills get stuck in your esophagus. Sometimes you may be convinced beyond doubt that the pills you just swallowed are sitting in your esophagus, not moving, just stuck there.

For this article I consulted with Akram Alashari, MD, abdominal surgeon and critical care physician, Department of Surgery, College of Medicine, University of Florida.

Sensation of Pill Stuck in Esophagus Has Multiple Possible Causes

Dr. Alashari first explains, “While eating, food does not actually slide down the esophagus after swallowing. The esophagus undergoes peristalsis, which are coordinated contractions to help propel the food toward the stomach.”

He speaks of food at this point, since the way the “food pipe” works with food is the same as it works with pills (the esophagus may not always be able to tell the difference between certain medicinal pills, a vitamin pill, half a peanut or a particle of candy).

Dr. Alashari continues, “If, however, the peristaltic wave does not clear the esophagus of food particles, then another peristaltic wave will be initiated. This can cause the sensation of food getting stuck.

“Certain pills can cause esophagitis and pain with swallowing. These include certain antibiotics (tetracycline, doxycycline and clindamycin), aspirin and other anti-inflammatory medications, and bisphosphonates.

“This is especially true in those who swallow the pills without sufficient fluid ingested. The damage caused can lead to a fibrotic reaction during the healing process, leading to stricture formation.”

An esophageal stricture is when that area is narrowed, constricted or restricted, impeding passage of food or pills.

Dr. Alashari continues, “Swallowing pills can cause the sensation of it getting stuck. This is particularly true if there is a stricture present.

“Other medical conditions that can cause the sensation of food (or pills) getting stuck are strictures of other causes (long-standing GERD, prior toxic ingestion or radiation), as well as the disease achalasia.”

What is achalasia?

“Achalasia is a condition where the lower esophageal sphincter fails to relax with ingesting food.

“This causes food to accumulate in the esophagus with a stuck feeling.” Pills are not exempt from this phenomenon.

“The patient usually has to drink a lot of fluid with the meal in order to help the food pass through the esophagus. The patient will also find large pieces of food to be undesirable, such as steak or bread.”

Scleroderma

“Another condition which can cause a feeling of a stuck sensation is scleroderma,” says Dr. Alashari. “This occurs as a result of replacement of the muscle tissue of the esophagus with fibrotic tissue, which cannot contract. This causes the loss of peristalsis and the sensation that food is getting stuck.” Remember, what applies to food, as far as its journey down the esophagus, also applies to pills.